I am stopping topamax! My hair is falling out in clumps. My hairdresser had to cut my beautiful hair short this past weekend. The other side effect is my word slurring and memory loss, And this is only on the 12.5 mg dose. I started out with no S/Es.
I am back to work now and need to be focused and on top of everything. I still have headache, dizziness, imbalance and that horrible neck and shoulder pain, But I find if I get enough sleep, eat several small lights meals following the headache diet I can at least manage to get through the day. I am getting head and neck massage weekly and going to the chiro. I know it’s not a permanent fix but it helps for now. I am so tired and frustated. But work does take my mind off of all this for short bursts of time.
Any other suggestions for meds. I have already trialled neurontin, nori and lexapro. I am currently on metoprolol 50 am and 50 pm and the xanax seems to help slightly with the dizziness and heavy head feelng. Thank you and take care,
I have been taking metoprolol 50 am and 50 pm for a few weeks. I had originally been on 50 mg daily for my hgh blood pressure. Doc upped to current dose. Use xanax when extremely dizzy, it does help some and calms me down. So this is what I am sticking with for now along with riboflavin, magnesium and CoQ10.
I am able to work even with the symptoms although I know I am not yet giving 100% and I go to bed as soon as I get home. Have a one hour commute each way. Life sure has changed. Thanks for your replies and advice. Take care,
sorry for the delayed reply (I’ve been away for a couple of weeks). So very sorry to hear about the hair - that is clearly an unacceptable side-effect! I knew that this was a possible side-effect but it seemed that relatively few people report this. I wish you all the best in your search for the next med…
Hi Tony: Hope you were away for a vacation! For now I am just sticking with my metoprolol and xanax prn. I am also using supplements and following the migraine diet. I am reluctant to try another med at this point, just very disappointed and frustrated. I am able to work although it’s been tough but I work with great people who let me keep the lighs around my desk low and understand that I sometimes have to take a break…I usually go to my car and listen to the oldies (on low of course). I will be seeing my neuro in two weeks and will again discuss meds.
I have also been getting head and neck massage and seeing the chiro once a week. Headaches are now episodic ( cant pinpoint any specific trigger for them) lightheadness, heavy head and dizziness slightly better but the neck and shoulder pain is almost gone. I know this is basically just a quick fix but it sure feels good to have one less symptom.
Good luck with your topamax dose increase. Take care,
really glad to hear that your dizziness is slightly better. Quick fix or not, if something is making you feel better, then that’s great
I was away on hols - first week camping, then 2nd week spent 4 days away at EuroDisney in Paris. Unfortunately, that seems to have taken its toll (the EuroDisney). My two boys are only 7 and 4 years old, so we weren’t going on any ‘fierce’ rides, but I reckon after 4 days, the travelling, tiredness, stimulation (rides, crowds, queues, movement, etc), relative dehydration, diet, etc, have all taken their toll, and the dizziness is now elevated compared to pre-holiday levels, and has simply not yet returned (we’ve been back 4 days now)
Ah well - next stop, 70mg Topa…
Best wishes Karen,
Hi Tony: Glad you were on holiday but sorry you are having a hard time recovering. I am not able to do much of anything but go to work. Just come home and collapse. I have tried shopping (still a nightmare). If I don’t stick to my routine my symptoms go haywire and I am worse for a few days too. I have a week’s vacation coming up at the end of September and not sure how I am going to handle it.
I hope you start to feel better soon…the dose increase might be just what you need. Do you have any side effects at all from the topamax? I was so hopeful when I started it. This MAV is so damn delibitating and frustating! Take care Tony…sending good thoughts your way!
I know you were hopeful about the Topamax, which was why I was so disappointed for you when I returned from holiday and read your post about the side-effects
I could tell that you were going to give it a proper trial, low-and-slow, etc. Part of me wondered whether the hair-loss would recede (no pun intended!), like all the other side-effects seem to, but I realise that this is one side-effect that no-one will be willing to wait and see with!
I’m sure you’ll be fine on your vacation, Karen (unless you’ve also booked into a major Theme Park for a few days, in peak season, with huge crowds, rides, and excited kids in tow, etc!)
I don’t really have many side-effects from the Topamax now, at least not any that I notice (so perhaps I’ve become accustomed to any that remain) - except for dry mouth at night and upon waking in the morning (after not drinking for many hours), and possibly struggling to recall the odd word I’m trying to remember (although that could also just be my forgetfullness!).
Thanks for the kind thoughts Karen. I wish you all the luck in the world, in beating this sh***y disease…
Obviously the hair loss is unacceptable, but curiously, did the Topamax help at all? I wondered if another med in that class might be helpful and not have that side effect. I’m thinking possibly Lamictal?
If you weren’t getting any benefit, I think it’s fair to try a different class of meds…although you are hitting a few classes, and have tried a few others. Did any med give you any help? How were the SE’s of the others you’ve tried?
Thanks for sharing your story…
Hi Tony: Yes, the hair loss is unacceptable. I know this sounds vain but I am not willing to ride that one out. Thankfully my hairdresser has recommended a biotin supplement and biotin shampoo and the hair loss has slowed down. Going to Cape May for my yearly week with my good friend. Should be relaxing…no family, no job!!! Take care and thanks for your gracious input and understanding.
Hi Kelley: I am truly tired of trialling meds. I thought I was feelilng slightly better with the topa but now I can’t remember because all I can think about is my hair. Neurontin (too fatigued to even get out of bed even after two weeks) nortriptyline (severe heart palpatations that actually sent me to the ER) lexapro (severe abdominal cramping and diarrhea unrelenting). I feel I gave these meds a fair trial. Right now I am sticking with my metoprolol 50 am and 50 pm and of course my trusty xanax. I try not to take it too often but it actually helps with all the symptoms. I am seeing my neuro in about two weeks and will again discuss options. Also following the migraine diet, keeping my routine steady and going to the chiro. Working is hard but we are so busy I sometimes forget I have symptoms, but not for long. Thanks for your input and advice. It feels good to put this into words be understood. Take care.